Today, I have a large piece of mail from Novartis, the drug manufacturer. It is not a marketing piece like so much of the mail dentists receive. It is a nine by twelve envelope with several pages of information about Bisphosphonate associated Osteonecrosis of the Jaw or BON and their bisphosphonate medications, Zometa and Aredia. Thanks to the lay press and the most recent issue of The Journal of the American Dental Association, I am already aware of the issue.
Bisphosphonates such as Fosamax, Aredia, Zometa, Boneva, and Actonel are a godsend to people who suffer from diseases that effect bone density. In healthy individuals, bone is in a constant cycle of breakdown and rebuilding. Bisphosphonates prevent the breakdown of bone. Imagine how useful that is to a person with osteoporosis, a common disease that weakens bones. Bisphosphonates are very effective in the treatment of Padget’s disease of bone and hypercalcemia (increased calcium in the blood) caused by some cancers. Unfortunately, bisphosphonate-associated osteonecrosis of the jaw (BON) is a painful complication that affects some patients who take bisphosphonates.
BON is not a new affliction. Recently, Ruggiero et. al. enumerated other risk factors for osteonecrosis in the Journal of Oncology Practice (volume 2 issue 1). Widely varied risk factors include conditions – malnutrition, advanced age and edentulous (toothless) regions, diseases – cancer, osteoporosis, Gaucher’s disease, systemic lupus erythematosis, and sickle cell disease, substances – alcohol and tobacco, and medications – corticosteroids, chemotherapy and immunotherapy.
Many medications have side effects which the health care establishment call risks. We take the medication when the benefits outweigh the risks. Antihistamines like Benedryl (diphenhydramine) and Dimetapp (bropheniramine) relieve allergy symptoms better than other medications. That is their benefit. The risk is that antihistamines make the user sleepy. Most people who use these medications believe that the risk of being inattentive is worth the benefit of less sneezing, less itching and less watery eyes. What happens when the benefits are great, the risks are great and the medication is popular?
Bisphosphonates are in medical use since 1968. However, the first report of a link between BON and bisphosphonates only dates back to 2003. These reports are only just beginning to filter down to the public. Popular newspapers and web sites report the sad outcomes of patients who suffer osteonecrosis after taking bisphosphonates and the danger to the industry of numerous lawsuits on the horizon.
People who take bisphosphonates and believe that they may have osteonecrosis of the jaw should see a dentist at the earliest possible time for evaluation and treatment. Osteonecrosis of the jaw may come on slowly or suddenly. The first symptom may be as mild as the loosening of a tooth or teeth, numbness or tingling. Conversely, the first symptom might be severe pain due to exposure of necrotic or dead bone. Swelling or infection may appear to be due to a routine dental problem, but does not respond to normal treatment.
For example, there may be pain associated with a tooth. There may be swelling and tenderness. The dentist and patient might believe that the tooth has an endodontic or root canal abscess. Normally, root canal treatment will relieve the pain and decrease the infection. This treatment will not lend relief to the patient who had osteonecrosis of the bone. Now, the dentist should suspect osteonecrosis, and treat that condition appropriately.
The FDA tracks reports of negative events that doctors and dentists connect to the use of medications. Dentists and physicians who diagnose BON in a patient, should alert the Food and Drug Administration (FDA) through their MedWatch program. (https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm)
Most dentists learn about osteonecrosis in dental school. Osteonecrosis occurs with radiation treatments to the jaws. Dentists learn how to diagnose, prevent, and treat osteonecrosis. Dentists are becoming aware of the link between bisphosphonates and osteonecrosis along with the general public and thanks to the American Dental Association News such as “Osteonecrosis Warning” posted on May 12, 2005, on www.ADA.org.
Treatment of osteonecrosis may begin with oral and local antibiotics and antimicrobial mouth rinses. Surgical treatment may include gently removing the exposed, dead pieces of bone from the affected area. It may be necessary to smooth exposed bone to prevent damage to soft tissue. Dentists are able to cover the affected bone with a simple removable device. Stopping bisphosphonate therapy does not seem to be an effective treatment, because bisphosphonates remain in the body long after. Patients who have BON should see their dentist every three months to monitor the progress of the disease.
Undoubtedly, prevention is the best medicine when taking bisphosphonates. The American Dental Association maintains that patients who will begins bisphosphonate therapy should consult their dentist first. The dentist should remove teeth and provide any surgical treatment in time for healing to occur before the patient receives their first dose of bisphosphonate. The patient should begin therapy with healthy teeth and gums. Dentures should fit well. The patient should brush and floss well to prevent further dental disease.
During bisphosphonate therapy, the patient should see their dentist ever three to four months for professional dental cleaning and examination. Treat dental infections as quickly as possible with antibiotics and root canal therapy. Avoid surgery and extractions whenever possible. As always, discuss your concerns and your condition with your dentist and your physician.